Texas, 2023

High Wind in Texas, March 16, 2023

March 16, 2023 · NWS LUB · 3 events in 3 counties and zones

A powerful late winter cold front plowed through the region from late in the morning on the 16th into the afternoon hours. Strong winds were observed both ahead of the front and in the post frontal airmass.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful late winter cold front plowed through the region from late in the morning on the 16th into the afternoon hours. Strong winds were observed both ahead of the front and in the post frontal airmass. Texas Tech University West Texas mesonet sites near Amherst (Lamb County) measured a wind gust to 58 mph while a site near Morton (Cochran County) measured a wind gust to 60 mph. The Automated Surface Observing System at Lubbock International Airport (Lubbock County) measured a wind gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 16, 5:25 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 16, 5:25 AM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 AM CDT Thu Mar 16 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 322 AM CDT Thu Mar 16 2023

A short wave trough was rapidly approaching the region from the west
early this morning with this feature currently located around the
Arizona/New Mexico border. This short wave has induced strong
surface cyclogenesis in the Central Plains leading to a tight
surface pressure gradient this morning. Another consequence of this
surface pattern is the advection of significant low level moisture
into the area. Surface dew points will continue to climb into the
mid-50s for much of the area with the dry line located near the
Texas/New Mexico border. Unfortunately, this dryline will quickly
move east later this morning as the surface cyclone rapidly pulls
away into the Missouri River valley by this afternoon. Breezy and
dry westerly winds will replace the moist southerly flow as the
dryline moves east but will not last long with a strong cold front
plowing through the area this afternoon. A significant and deep
upper low moving southeastward into south-central Canada will be
behind this powerful late winter cold front. Winds will increase
even further behind the front backed by 3hr pressure rises of 8-
10mb. Although northerly winds are not typically associated with
blowing dust, cold fronts this strong can sometimes loft some dust.
A slow decrease in winds will occur during the overnight hours as
the front moves well south of the area and the pressure gradient
relaxes.

The other issue today will be precipitation chances forced by the
aforementioned short wave trough. The bulk of the upper level
divergence will occur this morning as the sharper trough axis at
250mb moves overhead. At this point, the stronger jet level winds
will spread overhead bringing large scale subsidence later in the
afternoon. Although the moisture through the column will be
sufficient for precipitation, the best lift will be located over the
Texas Panhandle. The advection of low level moisture will bring an
unstable atmosphere, especially off the caprock where instability
will be highest. With the cold front moving through the area early
in the afternoon, there will be a very narrow window for surface
based instability to be realized in the far southeastern Texas
Panhandle but chances of severe weather are very low due to this
limited time. Some rumbles of thunder can still be expected with
elevated instability over the area until the front arrives.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 322 AM CDT Thu Mar 16 2023

Well-below average temperatures are expected through early next week
under a broad upper trough. Highs Friday through Monday will
generally be around 50 and lows near 30. Given its low amplitude
(similar to today's system), models/ensembles have unsurprisingly
backed off on precipitation chances, thus confidence has grown
that any wintry mix threat will be all but non-existent. A
pattern change will occur beginning Tuesday as winds both aloft
and at the surface turning more to the southwest allowing for warm
air advection to finally work its way into the region. This will
continue on Wednesday, with highs in the upper 70s. As winds will
be marginally elevated and humidities likely in the teens, fire
weather will be something to watch.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Thu Mar 16 2023

Breezy to windy conditions are expected through the entire TAF
period. A strong cold front will move through the region beginning
early Thursday afternoon and will quickly shift winds to the north
with sustained winds around 25-30kt. Light visby restrictions due
to blowing dust will be possible this afternoon due to the strong
cold front. Winds will slightly decrease this evening as the
front moves well south of the region. There is a chance of rain
showers and isolated thunderstorms near KCDS this afternoon which
may bring MVFR CIGS.

&&

.FIRE WEATHER...
Issued at 322 AM CDT Thu Mar 16 2023

We will see rapidly changing weather conditions for today. Strong
low level moisture early this morning will move east with a dryline
today. Winds will shift around to the west and maintain breezy
speeds around 20-25 mph. However, a strong cold front will then
quickly move through shifting winds to the north and increasing to
between 25 and 30 mph. Areas across the southwestern South Plains
will see the driest conditions late this morning/early afternoon
until the cold front moves through. Additionally, a chance of light
rain will occur this afternoon mainly for the southern Texas
Panhandle into the northern South Plains and northern Rolling
Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for TXZ021>044.

&&

SHORT TERM...01
LONG TERM....19
AVIATION...01
Hazardous weather outlook, Mar 16, 2:37 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
337 AM CDT Thu Mar 16 2023

TXZ021>044-170845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
337 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A strong cold front will move through the area this afternoon
bringing strong northerly winds through the evening. A Wind Advisory
is in effect from 1 pm through 10 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow is possible Saturday and Sunday nights mainly across
western portions of the region.

Elevated fire weather conditions are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lubbock

When
March 16, 9:42 AM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 16, 12:00 PM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 16, 1:16 PM CST
Where
Cochran forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075961, 1075960, 1075959.